Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 25, NWS Albuquerque, NM

August 4, 2004Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2004, 11:55 PM MDT for Chaves County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 11:55 PM MDT (05:55 UTC)
Expired
Aug 5, 2004, 2:00 AM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2973 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 050555
FFWABQ
NMC005-050800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1155 PM MDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 200 AM MDT

* AT 1150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN 30 MILES NORTH OF BITTER LAKE WILDLIFE REFUGE...OR ABOUT
  36 MILES NORTH OF ROSWELL...MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE DEXTER...ELKINS...ROSWELL
  AND HAGERMAN

THIS WARNING ALSO INCLUDES ROUTES 70 AND 380 IN EASTERN CHAVES 
COUNTY...WHERE HEAVY RAIN FELL EARLIER THIS EVENING. THUNDERSTORMS
PRODUCING HEAVY RAIN WILL ONCE AGAIN MOVE OVER THESE AREAS BETWEEN
MIDNIGHT AND 200 AM MDT. THE ROSWELL AREA CAN EXPECT A BOUT OF
HEAVY RAIN WITH SOME STREET FLOODING POSSIBLE.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3397 10478 3379 10475 3297 10495 3300 10377
      3358 10374 3359 10350 3364 10350 3365 10375
      3382 10373 3382 10387 3407 10387 3399 10419
$$

19
1 follow-up statement
000 
WGUS75 KABQ 050805
FFSABQ
NMC005-050815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
201 AM MDT THU AUG 5 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CHAVES COUNTY IN NEW 
MEXICO...

THE FLASH FLOOD WARNING FOR CHAVES COUNTY HAS EXPIRED. SHOWERS AND 
THUNDERSTORMS WHICH PREVIOUSLY COVERED MUCH OF THE COUNTY WERE 
WEAKENING AND EXITING TO THE EAST. HOWEVER...ISOLATED HEAVY RAINS 
WILL REMAIN POSSIBLE ALONG THE EASTERN BORDER OF THE COUNTY UNTIL 
AROUND 300 AM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST 
MOVING WATER OR WATER OF UNKNOWN DEPTH. REMEMBER...TURN AROUND DON/T 
DROWN. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 8:44 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 8:44 PM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 PM MDT WED AUG 4 2004

.UPDATE...THUNDERSTORM FORECAST GENERALLY ON TRACK WITH CONVECTION
CONTINUING OVERNIGHT. AREA OF GREATEST CONCERN IS NOW IN FAR SE
WHERE HEAVY RAINS WILL CONTINUE UNTIL AT LEAST 10 PM. CURRENT
FORECAST HAS SCATTERED THUNDER OVERNIGHT WITH ISOLATED IN FAR NW.
NORTHERN MOUNTAINS SORT OF LEFT OUT THUS FAR BUT CURRENT NORTH
NORTHEAST TRAJECTORIES OF STORMS COULD GIVE THEM SOME ACTIVITY YET.
WITH TEMPERATURE AND WIND FORECASTS ALSO ON TRACK...WILL NOT ISSUE
ANY EVENING UPDATE...KD
&&

.PREV DISCUSSION...300 PM MDT WED AUG 4 2004
VERY ACTIVE EVENING EXPECTED OVER THE CWA WITH CONVECTION ALREADY
BREAKING OUT WITH ADDITIONAL STORMS EXPECTED. FORECAST CHALLENGES
FOR THIS PACKAGE INCLUDE PCPN COVERAGE AND HEADLINE CONCERNS.

UPPER LEVEL HIGH CURRENTLY IN THE PROCESS OF RETROGRADING TO THE
WEST WITH CENTER OF CIRCULATION LOCATED NEAR SE NM/TX BORDER. IN
RESPONSE...500MB FLOW HAS SHIFTED TO A SLY COMPONENT OVER THE WRN
HALF OF THE STATE. REGIONAL RAOBS THIS MORNING NOTED LOWER PWATS
COMPARED TO THE LAST FEW DAYS. HOWEVER...MID/UPPER LEVEL MOISTURE
FROM THE S CONTINUES TO ADVECT INTO THE DESERT SW...COMPLIMENTS OF
THE UPPER HIGH. SFC BOUNDARY HAS CLEARED A GOOD PORTION OF THE ERN
PLAINS WITH DEEP ELY FLOW ALL THE WAY TO 5K FT NOTED ON THE KTCC
PROFILER. MOISTURE AND INSTABILITY...COMBINED WITH SYNOPTIC SCALE
OROGRAPHIC LIFT AS WELL AS UPPER LEVEL ENERGY SWINGING AROUND THE
UPPER HIGH...INGREDIENTS HAVE COME TOGETHER TO PROVIDE A GOOD THREAT
FOR PCPN STATEWIDE. THE LEAST ACTIVE LOCATIONS WILL BE OVER THE NW
PLATEAU/NW MTS...HOWEVER LOW LEVEL MOISTURE SHOULD INCREASE DURING
THE EVENING AND SCATTERED ACTIVITY IS POSSIBLE. WITH ALL THIS IN
MIND...PAINTED MID TO HIGH GRADE SCATTERED POPS OVER MOST LOCATIONS
WITH LIKELY CATEGORY ALONG THE ERN SLOPES OF THE CENTRAL MOUNTAIN
CHAIN. SEVERE WEATHER IS A POSSIBILITY THIS EVENING...MAINLY LARGE
HAIL AND STRONG GUSTY WINDS. SEE LATEST SWOMCD FOR ADDITIONAL
INFORMATION. WITH UPPER HIGH STRADDLING THE STATE...STEERING FLOW
WILL BE RATHER WEAK. THEREFORE...EXPECT HEAVY RAINFALL PRODUCING
LOCAL FLOODING. WILL HOLD OFF ON FLOOD HEADLINES FOR TONIGHT AS
FLOOD CONCERNS SHOULD REMAIN OF THE ISOLATED NATURE. ELY SURFACE
FLOW COUPLED WITH CONVECTIVE OUTFLOW WINDS SHOULD ALLOW EAST CANYONS
WINDS TO DEVELOP...POSSIBLY BEFORE SUNSET.

THURS WILL BE ANOTHER ACTIVE DAY OVER MUCH OF THE CWA. UPPER HIGH
DRIFTS TO THE SW CORNER OF THE STATE...SHIFTING THE FLOW TO A W/SW
DIRECTION. A SHORTWAVE WILL RIDE THE NRN PERIPHERY OF THE RIDGE.
WITH INGREDIENTS FAIRLY SIMILAR COMPARED TO THIS AFTERNOON...MID TO
UPPER GRADE SCATTERED POPS ARE GRANTED ONCE AGAIN. CONCERNED ABOUT
ISSUING A FLOOD WATCH FOR FLASHING FLOODING FOR THURS...ESPECIALLY
OVER THE NE PORTION OF THE STATE. FOR NOW...WILL HOLD OFF AND WILL
ADVISE LATER SHIFTS TO MONITOR WHERE THE HEAVIEST ACTIVITY/TROUBLE
SPOTS DEVELOP TONIGHT.

WITH FOCUS ON NEAR TERM...TOOK ONLY A QUICK GLANCE AT THE EXTENDED.
DID NOT MAKE ANY SIGNIFICANT CHANGES AS INHERITED GRIDS PAINTED A
GOOD PICTURE. UPPER LEVEL HIGH PROGGED TO SHIFT TO SRN AZ GIVING
N/NW FLOW OVER THE LAND OF ENCHANTMENT. GFS STILL ADVERTISING NEXT
SURFACE BOUNDARY PUSHING THROUGH THE ERN PLAINS STARTING SUNDAY
AFTERNOON. TEMPS THROUGH ALL SEVEN DAYS LOOKED GOOD OVERALL...DP

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

19
Hazardous weather outlook, Aug 4, 6:00 AM MDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 4 2004

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 30 TO 40 MPH COULD
OCCUR NEAR THUNDERSTORMS. THUNDERSTORMS TONIGHT COULD PRODUCE
AREAS OF HEAVY RAIN. THE AREA MOST FAVORED WILL BE THE NORTHEAST
QUARTER. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE ANTICIPATED TO INCREASE IN AREAL COVERAGE ON
THURSDAY. A FEW OF THESE STORMS COULD ONCE AGAIN PRODUCE HEAVY RAIN.
A COMBINATION OF A WEAKENING COLD FRONT...UPPER AIR DISTURBANCES AND
AN INFLUX OF MOISTURE WILL BE THE INGREDIENTS NEEDED TO PRODUCE THE
HEAVY RAIN. ANY AREA COULD SEE LOCALLIZED FLOODING WITH THE NORTHEAST
AND EASTERN HIGH PLANS HAVING THE BEST CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Local storm report, Aug 4, 6:57 PM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
657 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 N CLOVIS              34.48N 103.20W
08/04/2004  1.00 INCH        CURRY              NM   TRAINED SPOTTER

&&

KD
Local storm report, Aug 4, 11:13 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1113 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      3 S DORA                33.89N 103.34W
08/04/2004                   ROOSEVELT          NM   PUBLIC

            ROUTE 206 UNDER WATER

&&

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:44 PM MDTSevere Thunderstorm WarningABQCurry46 min
Aug 4, 7:35 PM MDTSevere Thunderstorm WarningABQRoosevelt40 min
Aug 4, 8:15 PM MDTSevere Thunderstorm WarningABQRoosevelt45 min
Aug 4, 9:07 PM MDTFlash Flood WarningABQRoosevelt113 min
Aug 4, 11:00 PM MDTFlash Flood WarningABQRoosevelt2 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.